Illinois Journal of Mathematics

A generalization of Abel’s Theorem and the Abel–Jacobi map

Johan L. Dupont and Franz W. Kamber

Full-text: Open access


We generalize Abel's classical theorem on linear\break equivalence of divisors on a Riemann surface. For every closed submanifold $M^d \subset X^n$ in a compact oriented Riemannian $n$-manifold, or more generally for any $d$-cycle $Z$ relative to a triangulation of $X$, we define a (simplicial) $(n-d-1)$-gerbe $\Lambda_{Z}$, the Abel gerbe determined by $Z$, whose vanishing as a Deligne cohomology class generalizes the notion of ‘linear equivalence to zero’. In this setting, Abel's theorem remains valid. Moreover, we generalize the classical Inversion theorem for the Abel–Jacobi map, thereby proving that the moduli space of Abel gerbes is isomorphic to the harmonic Deligne cohomology; that is, gerbes with harmonic curvature.

Article information

Illinois J. Math., Volume 55, Number 2 (2011), 641-673.

First available in Project Euclid: 1 February 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55R20: Spectral sequences and homology of fiber spaces [See also 55Txx] 57R30: Foliations; geometric theory
Secondary: 57R22: Topology of vector bundles and fiber bundles [See also 55Rxx] 53C05: Connections, general theory 53C12: Foliations (differential geometric aspects) [See also 57R30, 57R32]


Dupont, Johan L.; Kamber, Franz W. A generalization of Abel’s Theorem and the Abel–Jacobi map. Illinois J. Math. 55 (2011), no. 2, 641--673. doi:10.1215/ijm/1359762406.

Export citation


  • C. Bohr, B. Hanke and D. Kotschick, Cycles, submanifolds and structures on normal bundles, Manuscripta Math. 108 (2002), 483–494.
  • D. S. Chatterjee, On the construction of Abelian gerbs, Ph.D. thesis, Cambridge University, 1998.
  • J. Cheeger and J. Simons, Differential characters and geometric invariants, Geometry and topology (J. Alexander and J. Harer, eds.), Proc. Spec. Year, College Park, MD, 1983/84, Lecture Notes in Math., vol. 1167, Springer-Verlag, Berlin, 1985, pp. 50–80.
  • S.-S. Chern and J. Simons, Characteristic forms and geometric invariants, Ann. of Math. 99 (1974), 48–69.
  • H. Clemens, An analogue of Abel's theorem (English summary), The legacy of Niels Henrik Abel, Springer-Verlag, Berlin, 2004, pp. 511–530.
  • G. de Rham, Variétés différentiables, formes, courants, formes harmoniques, Hermann, Paris, 1955.
  • J. L. Dupont, Simplicial de Rham cohomology and characteristic classes of flat bundles, Topology 15 (1976), 233–245.
  • J. L. Dupont, Curvature and Characteristic Classes, Lecture Notes in Math., vol. 640, Springer-Verlag, Berlin, 1978.
  • J. L. Dupont, R. Hain and S. Zucker, Regulators and characteristic classes of flat bundles, The arithmetic and geometry of algebraic cycles (B. B. Gordon, J. D. Lewis, S. Müller-Stach, S. Saito and N. Yui, eds.), CRM Proceedings and Lecture Notes, vol. 24, Amer. Math. Soc., Providence, RI, 2000, pp. 47–92.
  • J. L. Dupont and F. W. Kamber, On a generalization of Cheeger–Chern–Simons classes, Illinois J. Math. 34 (1990), 221–255.
  • J. L. Dupont and F. W. Kamber, Gerbes, simplicial forms and invariants of foliated bundles, Commun. Math. Phys. 253 (2005), 253–282.
  • J. L. Dupont and R. J. Ljungmann, Integration of simplicial forms and Deligne cohomology, Math. Scand. 97 (2005), 11–39.
  • H. Gillet and C. Soulé, Arithmetic Chow groups and differential characters, Algebraic K-theory: Connections with geometry and topolgy (Jardine and Snaith, eds.), Kluwer Academic, Dordrecht, 1989, pp. 30–68.
  • R. Green and V. Mathai, Harmonic Cheeger–Simons characters with applications, J. Geom. Phys. 59 (2009), 663–672.
  • P. A. Griffiths, Some results on algebraic cycles on algebraic manifolds, Algebraic Geometry, Bombay Colloquium, 1968, Oxford University Press, London, 1969.
  • P. A. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley-Interscience, New York, 1969.
  • R. C. Gunning, Lectures on Riemann surfaces, Princeton Mathematical Notes, Princeton University Press, Princeton, 1966.
  • B. Harris, Differential characters and the Abel–Jacobi map, Algebraic K-theory: Connections with geometry and topolgy (Jardine and Snaith, eds.), Kluwer Academic, Dordrecht, 1989, pp. 69–86.
  • F. R. Harvey, H. B. Lawson and J. Zweck, The de Rham–Federer theory of differential characters and character duality, Amer. J. Math. 125 (2003), 791–847.
  • F. R. Harvey and H. B. Lawson, From sparks to grundles–-differential characters, Comm. Anal. Geom. 14 (2006), 25–58.
  • F. R. Harvey and H. B. Lawson, D-bar sparks, to appear in Proc. London Math. Soc.; available at ArXiv:\arxivurlmath.DG/0512247.
  • N. Hitchin, Lectures on special Lagrangian submanifolds, Winter School on Mirror Symmetry, Vector Bundles and Lagrangian Submanifolds (Cambridge, MA, 1999), AMS/IP Stud. Adv. Math., vol. 23, Amer. Math. Soc., Providence RI, 2001, pp. 151–182.
  • F. W. Kamber and P. Tondeur, Foliated Bundles and Characteristic Classes, Lecture Notes in Math., vol. 493, Springer–Verlag, Berlin, 1975.